We are independent & ad-supported. We may earn a commission for purchases made through our links.

Advertiser Disclosure

Our website is an independent, advertising-supported platform. We provide our content free of charge to our readers, and to keep it that way, we rely on revenue generated through advertisements and affiliate partnerships. This means that when you click on certain links on our site and make a purchase, we may earn a commission. Learn more.

How We Make Money

We sustain our operations through affiliate commissions and advertising. If you click on an affiliate link and make a purchase, we may receive a commission from the merchant at no additional cost to you. We also display advertisements on our website, which help generate revenue to support our work and keep our content free for readers. Our editorial team operates independently from our advertising and affiliate partnerships to ensure that our content remains unbiased and focused on providing you with the best information and recommendations based on thorough research and honest evaluations. To remain transparent, we’ve provided a list of our current affiliate partners here.

What Is Mirtazapine?

By Valerie Goldberg
Updated May 17, 2024
Our promise to you
WiseGeek is dedicated to creating trustworthy, high-quality content that always prioritizes transparency, integrity, and inclusivity above all else. Our ensure that our content creation and review process includes rigorous fact-checking, evidence-based, and continual updates to ensure accuracy and reliability.

Our Promise to you

Founded in 2002, our company has been a trusted resource for readers seeking informative and engaging content. Our dedication to quality remains unwavering—and will never change. We follow a strict editorial policy, ensuring that our content is authored by highly qualified professionals and edited by subject matter experts. This guarantees that everything we publish is objective, accurate, and trustworthy.

Over the years, we've refined our approach to cover a wide range of topics, providing readers with reliable and practical advice to enhance their knowledge and skills. That's why millions of readers turn to us each year. Join us in celebrating the joy of learning, guided by standards you can trust.

Editorial Standards

At WiseGeek, we are committed to creating content that you can trust. Our editorial process is designed to ensure that every piece of content we publish is accurate, reliable, and informative.

Our team of experienced writers and editors follows a strict set of guidelines to ensure the highest quality content. We conduct thorough research, fact-check all information, and rely on credible sources to back up our claims. Our content is reviewed by subject matter experts to ensure accuracy and clarity.

We believe in transparency and maintain editorial independence from our advertisers. Our team does not receive direct compensation from advertisers, allowing us to create unbiased content that prioritizes your interests.

Mirtazapine is an oral medication used to treat depression. The medication is usually prescribed in doses of 15 mg to 45 mg. This treatment can help patients fight symptoms of depression, including loss of energy, insomnia, feelings of hopelessness and body aches.

A psychiatrist will prescribe mirtazapine to a patient if he or she believes the medicine will benefit the patient's condition. As with many antidepressant medications, mirtazapine is usually first prescribed in its lowest dose. Patients will work their way up to taking a larger dose, if necessary. Mirtazapine tablets dissolve on the tongue, so no water or swallowing is necessary. Antidepressants work best when taken consistently over long periods of time, so patients should not get discouraged if their symptoms of depression do not improve immediately.

Almost all medications can have side effects and mirtazapine is no exception. One of the most common side effects of this medication is drowsiness. This factor leaves many doctors to encourage patients to take their daily dose of mirtazapine around bedtime. Other typical side effects of this medication can include dry mouth, dizziness, nausea and constipation.

Patients should not abruptly stop taking an antidepressant just because they do not like the side effects. Most antidepressants require the patient to be slowly weaned. A person who wants to stop taking mirtazapine should contact his or her doctor, who will gradually lower the dosage. The doctor also may want to start thinking of alternative treatments or other medications for the patient to try.

Although this medication is most commonly used to help fight depression, it can have other uses. Some psychiatrists may prescribe mirtazapine as a sleep aid or an anti-anxiety pill. All medications should be taken in appropriate doses, at the correct time and by the person to whom the doctor has prescribed them. Taking the incorrect amount of a medication or taking a medication intended for another person can cause a person to accidentally overdose or have an allergic reaction.

Taking an antidepressant medication can be used as just one component to help battle depression. Depressed people also can benefit from regular talk therapy sessions and regular exercise. Some people with depression also may need to work with a therapist to come up with new ways to cope with stressful situations that can lead to depression. Anyone who may be suffering from depression should work with his or her doctor to come up with a specific treatment plan.

WiseGeek is dedicated to providing accurate and trustworthy information. We carefully select reputable sources and employ a rigorous fact-checking process to maintain the highest standards. To learn more about our commitment to accuracy, read our editorial process.

Discussion Comments

By anon305022 — On Nov 23, 2012

I can't seem to stop taking mirtazapin,e no matter what. Is there any way?

By redstaR — On Jul 01, 2011

Sorry to hear about the bad experiences you guys have had but I just thought I’d chime in and say that I’ve been taking 30mg of mirtazapine for a couple months now for sleeping, appetite and depression and have found it to be wonderfully effective with no side effects that I can think of. I did experience a fair amount of sedation when I first started taking it but that went away with time. I guess these types of medications just tend to affect everybody differently.

By hidingplace — On Jun 30, 2011

@rjh -- I actually experienced the same problems as you did. I persisted with taking it however as my doctor thought the side effects might go away once my body became more accustomed to taking it. Then I had a seizure, and this being before I knew I had epilepsy was attributed to being a very rare side effect of mirtazapine, so I was slowly weaned off it. Then months after I had stopped taking it I continued to have seizures and was diagnosed with epilepsy, so whether or not the initial one was caused by mirtazapine or not is hard to say.

Either way I was glad to be off it, because for some reason I used to have terrible, seemingly endless nightmares when I was taking it. Hopefully one day a more reliable and less potentially harmful sleep aid will be developed.

By rjh — On Jun 30, 2011

I was prescribed mirtazapine around 2008 for depression but also as a sleep aid. I can say from experience that it was certainly effective in this regard; I’d take my prescribed dosage (I can’t recall what it was exactly, I believe it was the lowest dosage so based on the article I’m guessing 15mg) around half an hour before bedtime and soon enough I’d be out like a light.

Unfortunately after a month or two side effects began to develop, including what I was told was one of the most common side effects of mirtazapine, that being drowsiness. You’d imagine that this wouldn’t be a problem if it was being used as a sleep aid but the drowsiness would extend well into the next day; I’d fall into an extremely deep sleep which could last up to twelve hours (I usually only need about six to eight hours per night) and then I’d have to use every ounce of willpower I had to pull myself out of bed in the morning and even then I’d feel foggyheaded and drowsy well into the afternoon.

I’m not setting out to dissuade anyone from taking it however, that was just my personal experience. My mother’s actually been taking it for years for the same reason and never had any problems.

WiseGeek, in your inbox

Our latest articles, guides, and more, delivered daily.

WiseGeek, in your inbox

Our latest articles, guides, and more, delivered daily.